The following technical article is related to the event:
Lallemand Animal Nutrition: Saccharomyces Boulardii Technical Meeting

Antibiotic Associated Diarrhoea in piglets

S.boulardii and Antibiotic Associated Diarrhoea - from a human background to direct implications on post-weaning piglets.

Published on: 3/31/2011
Author/s : Dr Ken Mellits, Notthingham University (UK)

Antibiotic Associated Diarrhoea (AAD) is diarrhoea caused by antibiotic (ATB) supplementation and usually occurring during or following ATB treatment. This phenomenon is highly spread in hospitals or health care houses where patients usually contract diarrhoea when receiving ATB treatment. The major identified bacteria causing AAD is Clostridium difficile. Many C.diff infections can be observed in UK hospitals causing up to death of some patients, mainly the elderly which are usually immune-depressed. This major problem in hospitals results in a lot of costs. There is a real role for probiotics as a prophylactic measure to prevent AAD. A lot of publications are notably available on the action of the specific active yeast S.boulardii as a solution to prevent humans from getting AAD and Clostridium difficile infections in hospitals.

From human background, it was then possible to translate this experience in swine where neonatal piglets are also very often suffering from Clostridium difficile infections, similarly to humans in hospitals:

  • - Poor initial intestinal microflora,
  • - Low immunity due to low milk/feed intake (little transfer of maternal immunity),
  • - High antibiotic pressure in the farm.

C.difficile opportunistic infection can then occur and lead to the death of piglets at 2 to 4 days of age. This has a huge impact on pig production and welfare throughout the world notably in countries still heavily using antibiotics. The effect of S.boulardii in the prevention of Clostridium difficile infections is now getting more and more documented for neonatal piglets but it is also interesting looking at the weaning phase.

Indeed, when separated from the sow, piglets are usually receiving preventive antibiotic (colistin notably) through the feed, or drinking water, or by injection to prevent enteric infections.

Do piglets also face AAD during this phase? Can S.boulardii also help in diarrhea prevention in this case? What changes occur in microflora when weaning pigs get antibiotics?

To answer these questions, the latest state-of-the-art techniques like last generation sequencing or deep sequencing are implemented in which you can learn about all the different micro-organisms piglet bear in the gut and how these change with antibiotic use.

Figure 1: Microflora change with weaning phase and antibiotic use. (Deep sequencing).

The effect of different antibiotics on weaning piglets AAD have been investigated in separated trials held in France and UK: amoxicillin (a broad spectrum, well-known ATB causing AAD in humans) and colistin (very little background in humans but heavily used in pigs). In both trials, possible role for S.boulardii to counteract or alleviate the consequences of AAD has been included.

All the questions are not yet fully answered but it can already be observed that changes occurring in the digestive microflora are

significant and that S.boulardii helps in maintaining the lactic flora population while Clostridium species are depressed. This is of special importance after withdrawal of antibiotics in the feed and we can already conclude that S.boulardii favours the transition to non-medicated feed after ATB treatment.

 

More research still need to be performed on that field but for sure the deep analysis of microflora populations and the relative impact of probiotics like S.boulardii on this intestinal flora is of utmost importance.

 
Author/s
 
remove_red_eye 1016 forum 0 bar_chart Statistics share print
Share :
close
See all comments
 
   | 
Copyright © 1999-2020 Engormix - All Rights Reserved